Illinois, 2004Tornado and Hail in Illinois, May 25, 2004
May 25, 2004 · NWS PAH · 4 events in 3 counties and zones
A tornadic thunderstorm moved east across Franklin County. A long-lived rotating wall cloud was associated with the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm moved east across Franklin County. A long-lived rotating wall cloud was associated with the storm. A brief tornado was spawned, but all of the tree damage was associated with straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:25 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, May 25, 1:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004
THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT. GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY. AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.
THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK. THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY. BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.
HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHANKLIN
Hazardous weather outlook, May 25, 2:45 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 25 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING
HENDERSON...OWENSBORO AND CALHOUN. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION.
EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION
THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF
THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED
AT LATER TIMES AS WELL.
SHANKLIN
Event by event
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- May 25, 3:30 PM CST
- Where
- Perry County, Tamaroa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.133, -89.233
A large tree was blown down, and large limbs fell on a carport.
Hail, Jefferson
- When
- May 25, 3:55 PM CST
- Where
- Jefferson County, 1 mi N of Bonnie
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.217, -88.900
Thunderstorm Wind, Franklin
- When
- May 25, 4:00 PM CST
- Where
- Franklin County, 4 mi N of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -88.917
Several large trees were uprooted near Rend Lake, south of Route 154 near a golf course. Trees and power lines were down near Yellow Banks Road.
Tornado, Franklin
- When
- May 25, 4:23 PM CST to 4:24 PM CST
- Where
- Franklin County, 2 mi W of Thompsonville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -88.800
A brief tornado touchdown was observed. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397766, 5397763, 5397765, 5397764.